Missouri, 2006

Hail and Damaging Wind in Missouri, August 25, 2006

August 25, 2006 · NWS EAX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 2:28 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 25, 2:28 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT FRI AUG 25 2006

.DISCUSSION...

A POTENTIAL WET PATTERN IS EVOLVING ACROSS THE CENTRAL PLAINS EARLY
THIS MORNING. A FLATTENED RIDGE HOLDS SWAY ACROSS THE SOUTHERN
PLAINS THIS MORNING WITH AS SHARPLY POINTED TROUGH SCOOTS EAST ALONG
THE CANADIAN BORDER. FARTHER WEST A LARGER SHORTWAVES FEATURE IS
DIGGING INTO THE PACIFIC NORTHWEST. THIS WAVE WILL TAKE IT TIME
MOVING INTO AND THROUGH THE PLAINS AS THE NORTHERN JET STREAM WILL
JUST ABOUT CUT IT OFF AS IT MOVES THROUGH THE GREAT BASIN. AT THE
SURFACE A COLD FRONT...WHICH IS THE REFLECTION OF THE CANADIAN
BORDER SHORTWAVE...IS DRAPED FROM SOUTH DAKOTA SOUTHWEST THROUGH
CENTRAL NEBRASKA. ALSO OF NOTE ARE THE DEW POINTS POOLED IN THE LOW
70S SOUTHEAST OF THE FRONT FROM CENTRAL KANSAS INTO WESTERN IOWA.

EARLY MORNING CONVECTIVE ACTIVITY IS BEGINNING TO BUBBLE UP ACROSS
EASTERN KANSAS ON ISENTROPIC LIFT ON THE LAYERS FROM AT LEAST 305K
TO 310K. ALSO LENDING A HELPING HAND TO THE STORMS IS A WEAK UPPER
LEVEL WAVE RESOLVED ON THE VORTICITY FIELD FROM 400MB TO 300MB ON
BOTH THE NAM-WRF AND GFS. THIS SMALL WAVE HAS ALLOWED FOR CONVECTION
TO POP UP ALL THE WAY BACK INTO THE TEXAS PANHANDLE AS A RESULT.
00Z/26 UPPER AIR SOUNDINGS FROM TOPEKA AND SPRINGFIELD SHOWED A
FAIRLY DRY BOUNDARY LAYER....BUT MID LEVEL LAYERS AROUND 800MB TO
700MB INDICATE A NICE MOIST PLUME ALOFT. CONVECTION HAS STARTED OUT
FAIRLY SCATTERED IN NATURE...BUT IS EXPECTED TO CONGEAL AS THE LOW
LEVEL JET FOCUSES ON WEST CENTRAL MISSOURI THROUGH THE EARLY MORNING
HOURS.

ALSO AT PLAY IS A BOUNDARY PUSHING SOUTHEAST THROUGH NEBRASKA AHEAD
OF THE FRONT. THIS BOUNDARY CAN BE SEEN ON OMAHAS RADAR THIS
MORNING. NAM-WRF HAS THIS HANDLED BY PAINTING WIDESPREAD PRECIP
ACROSS MUCH OF THE FORECAST AREA FOR THE 12Z TO 15Z TIME
PERIOD...WHICH SEEMS KIND OF SLOW WHEN COMPARED TO THE TIMING OF THE
BOUNDARY. STILL...HAVE ADDED LIKELY POPS TO EASTERN KANSAS AND
WESTERN MISSOURI THROUGH 15Z AS A RESULT. KEPT THE HIGHEST POPS
RESTRICTED TO THE WESTERN SIDE OF THE CWA WHERE THE BEST MOISTURE IS
FOUND. WILL LIKELY NEED TO MAKE ADJUSTMENTS TO THIS MORNINGS
FORECAST BASED ON TRENDS.

THE GENERAL PICTURE FOR THIS TODAY HAS THE FRONT IN NEBRASKA MOVING
INTO THE NORTHWEST MISSOURI AFTER SUNRISE. MODELS THEN START TO
DIVERGE ON HOW FAR INTO NORTHERN MISSOURI THE FRONT WILL PENETRATE.
NAM-WRF HANGS THE FRONT IN NORTHWEST MISSOURI...WHILE THE GFS MOVES
IT TO OUR SOUTHEASTERN EDGE. BOTH MODELS ARE SUSPECT DUE TO THE
AMOUNT OF CONVECTIVE FEEDBACK. STILL...THE PREVAILING IDEA THAT THE
FRONT WILL BE IN THE CWA WITH LOW 70 DEGREE DEW POINTS IS A VALID
ONE. HOWEVER...WILL KEEP AFTERNOON POPS IN THE CHANCE CATEGORY DUE
TO CLOUD COVER AND DEBRIS LEFT OVER FROM THE MORNINGS ACTIVITY.

FOR LATER TONIGHT THROUGH SATURDAY...WITH A STALLED BOUNDARY AND
LOTS OF AVAILABLE MOISTURE IN PLACE...I HAVE PAINTED LIKELY POPS
ACROSS MUCH OF THE FORECAST AREA. FOR TONIGHT THE LOW LEVEL JET WILL
FOCUS AGAIN ACROSS EASTERN KANSAS AND WESTERN MISSOURI INITIATING
OVERNIGHT CONVECTION. DAYLIGHT HOURS SATURDAY WILL SEE INCREASING
PVA AS ANOTHER SMALL WAVE EJECTS OUT OF THE DESERT SOUTHWEST AHEAD
OF THE PACIFIC NORTHWEST SHORTWAVE...WHICH IS NOT PROGGED TO MOVE
THROUGH THE CENTRAL PLAINS UNTIL MONDAY. SATURDAY NIGHT SHOULD SEE
HIGHEST POPS ACROSS AREAS ALONG OUR SOUTHERN AND EASTERN EDGES AS
THE LOW LEVEL JET FOCUSES FARTHER SOUTH.

SUNDAY WILL SEE THE TROUGH IN THE PACIFIC NORTHWEST ENTER THE
CENTRAL PLAINS. LATEST RUNS OF THE GFS AND NAM-WRF INDICATE THAT THE
TROUGH WILL BE PENNING UP AS IT MOVES INTO THE PLAINS. THIS LOOKS
REASONABLE AS THE WAVE WILL BE MOVING INTO A CONFLUENT FLOW ACROSS
THE GREAT LAKES AS IT MOVES EAST. HAVE OPTED TO KEEP CHANCE POPS FOR
SUNDAY DAY...AND EVEN EXPANDED THEM A LITTLE FARTHER NORTH FOR THE
NIGHTTIME HOURS DUE TO WARM AIR ADVECTION AHEAD OF THE TROUGH.

WITH PRECIPITABLE WATER VALUES RANGING FROM ONE AND HALF TO TWO
INCHES HEAVY RAIN WILL BE OF CONCERN FOR THE WEEKEND. THOUGHTS AT
THIS TIME IS THAT THE CONVECTION SHOULD OCCUR IN SEVERAL ROUNDS IN
DIFFERENT LOCATIONS AS THE ACTUAL AND EFFECTIVE BOUNDARIES GET
PUSHED AROUND BY THE STORMS SHIFTING THE FOCUS OF THE ACTIVITY. THIS
WILL REQUIRE MONITORING THROUGH THE WEEKEND.

CUTTER

&&

.PREVIOUS DISCUSSION...
/ISSUED 240 PM CDT THU AUG 24 2006/

RATHER FLAT UPR RIDGE NEARLY STATIONARY ACR SWRN TX WITH RATHER
POTENT UPPER TROUGH MOVING INTO THE NORTHERN PLAINS. AS THIS TROUGH
MOVES EAST INTO THE GREAT LAKES...A COLD FRONT CURRENTLY LOCATED
FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA...WILL SHIFT SLOWLY
SOUTHEAST INTO THE CWA THE NEXT COUPLE OF DAYS.

THE SPEED OF THIS BOUNDARY ALONG WITH THE TIMING AND INTENSITY OF
ANY SIGNIFICANT UPPER FEATURES ARE THE MAIN FCST CONCERNS SATURDAY.
AS HAS BEEN THE CASE ON NUMEROUS EVENTS THIS YEAR...THE GFS/WRF ARE
SUFFERING FROM SUBSTANTIAL CONVECTIVE FEEDBACK AND GENERATE STG
MCVS ALONG THE SRN EDGE OF THE WESTERLIES ACROSS THE CENTRAL PLAINS
THROUGH EARLY THIS WEEKEND. THIS IN TURN PLAYS HAVOC WITH BOUNDARY
POSITIONS ALONG WITH LOW LEVEL MASS FIELDS.

OVERALL...STILL PREFER THE MORE NORTHERN POSITION OF THE FRONT AS
PER THE GFS...ALTHOUGH OUTFLOW BOUNDARIES MAY CLOUD THE TRUE
POSITION OF THE FRONT FRIDAY THROUGH SATURDAY. WRF FRONTAL POSITION
FOR LATE FRIDAY AND SATURDAY APPEARS TO BE TOO FAR SOUTH GIVEN AN
UPPER TROUGH DEVELOPING OVER THE PAC NW AND GREAT BASIN AND THE
RIDGE JUST TO OUR SOUTH. THE MODELS HAVE BEEN SLOWER TO MOVE THE PAC
NW UPPER TROUGH TO THE EAST. THIS LOOKS REASONABLE GIVEN A 85 KNOT
H3 SPEED MAX MOVING SOUTH ALONG THE BRITISH COLUMBIA COAST AND AN
AMPLIFYING UPR RIDGE IN THE ERN PACIFIC.

FIRST THREAT OF CONVECTION MAY OCCUR LATE TONIGHT AND EARLY FRIDAY.
WRF/GFS CONSISTENT IN DEVELOPING MODEST ISENTROPIC LIFT ON THE
310-315K SURFACES. THE MAIN AREA OF CONCERN IS OVER THE EXTREME WRN
PORTION OF THE CWA. MODEST ELEVATED CAPE AND LAPSE RATES WILL LIKELY
DEVELOP HIGH BASED THUNDERSTORMS. THESE STORMS WILL SINK SOUTHEAST
TOWARD SOUTHERN MISSOURI FRIDAY MORNING.

OTHERWISE...THE CDFNT WILL SINK SOUTHEAST TO THE I-35 CORRIDOR BY
FRIDAY EVENING. A WEAK MESO-HIGH IN THE WAKE OF THE MORNINGS
CONVECTION MAY LIMIT THE CONVERGENCE ALONG THE FRONT. THE AMOUNT OF
AFTN HEATING IS ALSO IN QUESTION...BUT BELIEVE THERE WILL BE
SUFFICIENT SUNSHINE TO ALLOW FOR AT LEAST MODERATE INSTABILITY ALONG
THE FRONT. DO NOT BELIEVE CONVECTION WILL BE WIDESPREAD GIVEN LACK
OF CONVERGENCE AND WEAK SHEAR. CANNOT RULE OUT ISOLATED SEVERE
ACTIVITY DURING PEAK HEATING WITH DAMAGING WINDS THE PRIMARY THREAT.

FOR FRIDAY NIGHT...THE H8 AND SURFACE BOUNDARY WILL BE ALONG OR A
LITTLE SOUTH OF THE I-70 CORRIDOR. CANNOT TRUST THE MASS FIELDS OF
THE MODELS...BUT WOULD SUSPECT THAT AT LEAST A MODEST LLJ WILL LEAD
TO ISENTROPIC LIFT BY LATE FRIDAY NIGHT. CONFIDENCE IS NOT
HIGH...THEREFORE WILL SLIGHTLY REDUCE POPS TO THE CHC CATEGORY. AT
THIS TIME...THE HIGHEST THREAT WILL LIKELY BE THE WESTERN PORTION OF
THE CWA.

SURFACE BOUNDARIES ALONG WITH ANY WEAK SHORTWAVE EMBEDDED WITHIN THE
FLOW WILL PROVIDE FOR A THREAT OF THUNDERSTORMS ON SATURDAY. THE
FRIDAY NIGHT SCENARIO MAY BE REPEATED SATURDAY NIGHT. THE GREATEST
THREAT FOR THUNDERSTORMS IS EXPECTED TO BE ACROSS THE SERN TWO
THIRDS OF THE CWA...IN PROXIMITY TO THE GREATEST LOW LEVEL
BAROCLINICITY.

WITH REPEATED PRECIPITATION EPISODES POSSIBLE...THERE MAY BE POCKETS
OF VERY HEAVY RAINFALL. FOR THE FIRST TIME IN AWHILE...IT APPEARS
THAT THE HEAVIEST RAINFALL AMOUNTS MAY BE ACROSS THE SRN TWO THIRDS
OF THE CWA.

AS FAR AS TEMPERATURES ARE CONCERNED...WILL CONTINUE TO GO ABOVE
GUIDANCE...ALTHOUGH CLOUD COVER AND PRECIP WILL MAKE TEMPERATURE
FORECASTING DIFFICULT...ESPECIALLY FOR SATURDAY.

DB

THE GFS HAS SHIFTED TOWARD WHAT IS NOW THE GENERAL CONSENSUS OF THE
MEDIUM RANGE MODELS...HOLDING UPPER TROUGH ENERGY ACROSS THE CENTRAL
ROCKIES AND HIGH PLAINS LATE IN THE WEEKEND. THERE REMAINS
UNCERTAINTY AS TO THE LOCATION OF THE SURFACE FRONT BY SUNDAY...BUT
THE POSSIBILITY OF A FRONT STILL IN THE VICINITY OF CENTRAL MISSOURI
IS APPEARING MORE LIKELY. AS A RESULT...HAVE INCREASED PRECIPITATION
CHANCES THROUGH THE DAY ON SUNDAY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. THEN SHIFTED PRECIPITATION CHANCES INTO THE FAR
SOUTHERN FORECAST AREA MONDAY...AS THE FRONT IS EXPECTED TO
GRADUALLY SHIFT SOUTHEAST AS THE UPPER TROUGH SLOWLY PULLS EAST.
THERE IS SOME SUGGESTION IN THE MEDIUM RANGE MODELS THAT THE UPPER
TROUGH WILL BECOME STRUNG OUT EARLY NEXT WEEK...WITH THE AXIS
REMAINING WEST/NORTHWEST OF THE FORECAST AREA UNTIL MID WEEK. THIS
SHOULD KEEP TEMPERATURES SLIGHTLY BELOW NORMAL FOR THE FIRST HALF OF
THE WEEK...WITH THE ANTICIPATED CLOUD COVER UNTIL THE TROUGH AXIS
PASSES BY.

MS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 24, 12:00 PM CST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 24 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE AS EARLY AS FRIDAY
MORNING ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI...GENERALLY
ALONG AND WEST OF THE US-71 CORRIDOR. NONE OF THE THUNDERSTORMS
DURING THE MORNING HOURS ARE EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS A COLD FRONT
MOVES THROUGH NORTHWEST MISSOURI. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...MAINLY ALONG AND WEST OF THE I-35 CORRIDOR. DAMAGING
WINDS WOULD BE THE PRIMARY THREAT WITH THE STRONGEST OF THE STORMS.

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY THROUGH SUNDAY AS THE COLD
FRONT PRESSES SLOWLY SOUTHEAST INTO SOUTHERN MISSOURI AND A WEAK
UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. AT THIS
TIME...IT IS UNCLEAR WHETHER SUFFICIENT INSTABILITY CAN BE REALIZED
TO SUPPORT SEVERE WEATHER DURING THIS TIME PERIOD.

IN ADDITION...WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE OVER
THE SAME AREA FRIDAY THROUGH SUNDAY...EXCESSIVE RAINFALL AND
LOCALIZED FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DB

In the hours before

Special weather statement, Aug 25, 2:13 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 AM CDT FRI AUG 25 2006

MOZ013-020-021-250845-
BUCHANAN-CLINTON-DE KALB-
313 AM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BUCHANAN...NORTHWESTERN
CLINTON AND SOUTHWESTERN DEKALB COUNTIES UNTIL 345 AM CDT...

AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF AGENCY...OR 8 MILES EAST OF
ST. JOSEPH...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF CLARKSDALE BY 325 AM CDT.
  STEWARTSVILLE BY 330 AM CDT.
  OSBORN BY 345 AM CDT.

THE TOWN OF EASTON IS ALSO IN THE PATH OF THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PC
Special weather statement, Aug 25, 2:17 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT FRI AUG 25 2006

MOZ030-037-038-250900-
JACKSON-LAFAYETTE-RAY-
317 AM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JACKSON...NORTHWESTERN
LAFAYETTE AND SOUTHERN RAY COUNTIES UNTIL 400 AM CDT...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVASY...OR NEAR BUCKNER...MOVING EAST AT 20
MPH.

THIS STORM WILL BE NEAR...
  WELLINGTON BY 335 AM CDT.
  8 MILES SOUTH OF RICHMOND BY 340 AM CDT.
  HENRIETTA BY 345 AM CDT.
  LEXINGTON BY 355 AM CDT.
  7 MILES SOUTH OF HARDIN AND 8 MILES NORTH OF MAYVIEW BY 400 AM CDT.

THE TOWNS OF NAPOLEON...FLEMING AND CAMDEN ARE ALSO IN THE PATH OF
THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PC

The radar

The Pleasant Hill radar (KEAX), 105 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
August 25, 3:31 AM CST
Where
De Kalb County, Osborn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.367

Thunderstorm Wind, De Kalb

When
August 25, 3:40 AM CST
Where
De Kalb County, Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -94.367

6 to 8 inch tree limbs broken off trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527819, 5527820.